Image via Wikipedia25 years ago if you used the acronym GERD, no one would have known what you were talking about. But today, the word is a household term. Sufferers of heartburn and indigestion sure know about it. But, what are its causes? Do OTC meds really help and what things should you avoid when you have it?
All of these questions are vitally important. Let's take a look at this common disorder.
What is GERD?
GERD is defined as a chronic digestive disease where stomach acid and/or bile occasionally backs up into the food pipe, of the esophagus. This causes irritation. Signs and symptoms include heartburn, belching with reflux of stomach contents; chest pain and sore throat have also been reported as common symptoms. Of course, in the case of chest pain, it is wise to be evaluated in the ER to ensure that more serious cardiac issues are not involved. ("GERD defined" Mayoclinic.com)
If these symptoms occur more than twice a week then it is wise to be evaluated by a health care practitioner.
What are some common triggers?
Many foods can trigger GERD and should be avoided. Some of the common ones are caffeine, coffee - which is high in acid, tomato sauce, greasy foods - which are difficult to digest anyway; sweets, chocolate, wine, over eating and others according to the individual. Another things that will also affect this malady is eating and lying down. The contents of the stomach will travel back up into the esophagus further exacerbating the irritation. It is best to elevate the head on two pillow to prevent this.
At times the prescription medications can further exacerbate the problem. That is why many times doctors will prescribe prescription strength medications to protect the stomach from the effects of these powerful drugs. According to Sharon Gillson's article, "Medication that may cause heartburn" Some examples of the medications are:
1. anticholinergics (reduces spasms of smooth muscle such as in the bladder with urinary tract infections) - atropine, belladonna, hyosciamine.
2. Calcium channel blockers (cardiovascular, blood pressure) - Norvasc, procardia, cardizem.
3. Anti-anxiety - Xanax, valium.
Of course this is just a short list, depending upon the individual, the list could get very long. Speak to your health care provider if you suspect that your medication could be giving you GERD. It probably isn't just your imagination.
What kinds of things help?
Exercise is really important. In GERD sufferers, it is important to wait 2 hours after eating. It might also be best to avoid exercises such as jumping, jogging, running or high impact type exercising.
Skating, walking, strength and resistance training might be better options.
"GERD defined" Mayo Clinic staff. http://www.mayoclinic.com/ website
Gillson, Sharon, June 28, 2005, "Medications that cause heartburn." http://www.about.com/ website